Nursing Home Patient On Blood Thinner Dies From Internal Bleeding

A 91-year-old female patient sustained a fall at home on July 3, 2013. As a result of the fall, she was hospitalized at the hospital with left hip and left wrist fractures. She received surgery at the hospital to repair the fractures. She was placed on Lovenox and Coumadin to minimize her risk of sustaining a stroke or other clotting injury. The patient was discharged from the hospital on July 27, 2013 and admitted that same day to a nursing home.

Pursuant to a care plan dated Monday, August 5, 2013, the patient was identified as being “at risk for bleeding/bruising/abnormal labs” related to the Coumadin she continued to receive. Nursing home staff was, pursuant to that same care plan, instructed to “monitor for medication side effects of bruising and internal bleeding,” monitor the patient’s labs per orders, “notify MD of abnormalities,” and notify the patient’s attending physicians of “abnormal bleeding.” Unfortunately, the patient’s PT/INR levels were not checked on August 5, 2013 and had not been checked since July 29, 2013.

On August 6, 2013, the patient was observed to have blood in her urine. She was also noted to have a significant nose bleed. Several days later, the patient was documented to have been feeling so poorly that she declined working with therapists. On August 10, 2013, the patient exhibited significant right leg swelling and had another nose bleed. The nursing home failed to notify her attending physicians about these abnormalities at any time.

On August 12, 2013, the date on which the patient was initially to have had her PT/INR checked before her attending physicians discontinued PT/INR checks every two weeks, the patient notified nursing home staff she was dizzy, felt tired and weak, lacked energy, and declined her meals. The patient’s attending physicians were reportedly notified about her condition, for which they ordered the patient’s hemoglobin, hematocrit, and PT/INR levels to be checked. Unfortunately, the nursing home waited almost one hour after being advised of the lab results before finally calling the rescue squad.

The patient was transported to the hospital, where she was admitted with fatigue, lack of energy, low hemoglobin, and elevated INR. At the hospital, a CT scan of the patient’s abdomen and pelvis revealed a “large peri-femoral hematoma” representing a primary source of the patient’s blood loss, which was the product of her severely elevated levels of anticoagulation. The patient began receiving blood transfusions, seemed to be tolerating the transfusions well, but during a transfusion of the second unit of blood began to experience bradycardia and went into cardiac arrest. A code was called and, despite intubation and chest compressions, the patient was pronounced dead on the morning of August 13, 2013. The patient’s death certificate reflects that her death was caused by “hemorrhage” (into left hip/thigh) resulting from “supratherapeutic anticoagulation.”

The family contacted us to pursue claims against the nursing home for failing to properly test PT/INR levels and assess for signs and symptoms of bruising and/or bleeding. We submitted the case to arbitration over which a judge presided. The arbitrator awarded the family a very generous award.